Article Text

PDF
THU0253 Gout and HIV; Inflammasone Activation Versus Antiretrovial Drug Side Effects
  1. M. Hughes,
  2. A. Kinderlerer
  1. Rheumatology, Imperial Healthcare, London, United Kingdom

Abstract

Background A forty eight year old man presented to clinic following a 5 month history of intermittent episodes of severe pain and swelling affecting his left ankle and right knee. The attacks were florid with marked erythema and pain lasting for approximately a week at a time. He had been diagnosed with HIV over 10 years ago, which was well controlled on atazanavir, ritonavir and kivexa. Joint examination revealed no synovitis but there were multiple gouty tophi present over both ears. Plain radiographs were unremarkable.

His blood results revealed negative rheumatoid factor, mildly raised inflammatory markers and a urate level of 649 micromol/L. He was of normal build, normotensive with HDL cholesterol level of 1.3 mmol/L, rarely drank alcohol and did not eat a purine rich diet.

Objectives This case raises several questions for treating gout in the context of HIV. Hyperuricaemia in HIV positive patients has been well described and attributed to metabolic syndrome side effects of anti-retroviral medication1,2. This patient did not have any significant risk factors for gout and did not meet any of the diagnostic criteria for metabolic syndrome (hypertension, low HDL cholesterol, raised BMI) and yet developed tophaceous gout and grossly elevated urate.

Methods The list of patients seen in our HIV and arthritis clinic was searched for patients with a diagnosis of both gout and HIV. Clinic letters and blood results were searched to confirm if the patient was on antiretroviral medication, in particular a protease inhibitor and if their lipid profile showed a raised LDL and low HDL consistent with metabolic syndrome.

Results Review of patients in our specialist HIV and arthritis clinic revealed there were five other patients known to our services with a diagnosis of HIV and gout. Four of those patients were on antiretroviral medication, including at least one protease inhibitor and had a deranged lipid profile, consistent with metabolic syndrome. However one of these patients, was a fifty four year old woman who had no other gout risk factors and was not on medication for HIV due to nonprogressive disease and did not have deranged lipids.

Conclusions Based on these observations we propose an additional factor which influences the previously described association between gout and HIV. It is possible that HIV modulates the cytokines response during the inflammatory phase of an acute attack of gout. HIV has been shown to activate the NLRP-3 component of the inflammasone pathway,3 which is critical to inflammation in gout. This may explain the florid disease that is often seen in these patients.

References

  1. Crystal clear? A case-control study of the prevalence of and risk factors for gout in the HIV-infected population. Saunsbury E.G. Mahendran P. Youssef E. et al. BSR April 2014 Conference Publication: (var.pagings). 53 (pp i162), 2014.

  2. S Creighton, GP Kasidas, SG Edwards et al. Gout and HIV: a new facet of the fat redistribution syndrome? 9th BHIVA Conference, 24-26 April 2003, Manchester. Poster 12.

  3. HIV-1 induces the first signal to activate the NLRP3 inflammasome in monocyte-derived macrophages.Hernandez JC, Latz E, Urcuqui-Inchima S. Intervirology. 2014;57(1):36-42

  4. Martinon F, Petrilli V, Mayor A, Tardivel A, Tschopp J. Gout-associated uric acid crystals activate the NALP3 inflammasome. Nature. 2006;440(7081):237–241.

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.